Patients who present with a supraventricular tachycardia (SVT) may have potentially life-threatening disease, and their outcome is often directly related to the care they receive in the ED. In a matter of minutes, the emergency physician must quickly and confidently assess and support the “ABC’s” and determine the need for interventions. The search for an underlying condition must be initiated while immediately addressing the patient’s stability. Synchronized cardioversion is often indicated for unstable patients, while a more sophisticated approach is needed to decipher and manage the stable patient. Although SVTs are a frequent cause of ED1 and primary care office2 visits, they are infrequently the primary reason for hospital admission.1-3
How you can avoid them
1. “ I have a lot of experience differentiating SVT with aberrancy from VT – I’m really on top of the various criteria you can use to tell one from the other.”
That’s great! Until the 54-year-old male who you were “sure” had SVT drops his blood pressure to 50/30 after you give him diltiazem and requires aggressive resuscitation and ICU admission. There are no criteria that are foolproof in differentiating SVT with aberrancy from VT. When the diagnosis is not 100% known to be SVT, a wide complex arrhythmia must be treated as VT. Medications used to treat SVT (diltiazem, verapamil) can be lethal in a patient with VT.
2. “I can’t believe that patient submitted a complaint. Adenosine was the indicated treatment for his SVT and I administered it right after he rolled in the door.”
It’s true that adenosine was an appropriate treatment, but patients appreciate forewarning of the side effects of medications. It is good practice to initiate treatment promptly, but take a minute to include patients in the overall plan and prepare them before administering medications that cause a sense of impending doom or death.
3. “That lady had “psych” written all over her – a history of depression, anxiety, and frequent ED visits for palpitations.”
Palpitations should not routinely be attributed to anxiety. Often, an ECG and telemetry monitoring in the ED will not document a dysrhythmia but Holter monitoring or event recorders might. It has been well documented that many patients, especially females, with SVT are initially misdiagnosed with anxiety. Referring these patients for additional testing may ultimately lead to a diagnosis, treatment that controls symptoms, and fewer visits to the ED.
4. “Young people can tolerate rapid heart rates; I never use electrical cardioversion because those young whipper-snappers never seem unstable – a blood pressure of 95/50 is normal for them.”
While younger patients may be better able to tolerate rapid ventricular response in SVT, there is still potential for precipitous deterioration. Atrial fibrillation in WPW syndrome is an inherently unstable rhythm where heart rates may be 300 bpm and the potential for deterioration to ventricular fibrillation is real. If there is a history of WPW syndrome or ECG findings consistent with WPW syndrome and atrial fibrillation, do not hesitate to cardiovert if there is any hint of hemodynamic instability.
5. “The elderly gentleman with a history of myocardial infarction (MI) had shortness of breath and an irregular rhythm on ECG with a rate of 120. I knew he wouldn’t tolerate a heart rate of 120 for very long so I administered metoprolol for rate control.”
Unfortunately, that patient had a history of severe COPD in addition to coronary artery disease; the ECG showed MAT (not atrial fibrillation) and the patient had profound bronchospasm in response to treatment with a β-blocker. In both MAT and NPJT, the best course of action is to treat the underlying precipitant of the SVT rather than the heart rate and to avoid medications that are relatively contraindicated. In this case, treatment of the underlying COPD may have relieved the patient’s symptoms of shortness of breath and terminated or slowed the MAT.
6. “It was a really busy shift; she was a healthy young woman who was just coming in for a refill on her allergy medication. She was tachycardic in triage, but didn’t mention any specific complaints.”
Vital signs are vital; sinus tachycardia needs to be addressed and underlying causes considered. Further history would have revealed that the patient’s “allergy symptoms” were actually shortness of breath due to her significant anemia in the setting of dysfunctional uterine bleeding.
7. “I wasn’t sure what to do with that kid…he was 4-years-old with a history of Ebstein’s anomaly and heart failure. He was slightly tachypneic with a blood pressure on the low-normal side. His ECG was difficult to interpret but it looked like he was in a preexcited SVT.”
When faced with a diagnostic dilemma or complicated case, don’t forget that you have back-up. Consult cardiology early and get expert guidance.
8. “It was a regular narrow complex tachycardia on the monitor and I couldn’t see any P waves. While the nurse was pulling adenosine, I figured it couldn’t hurt to try carotid sinus massage.”
Do no harm – even a simple vagal maneuver like carotid sinus massage can be disastrous in patients with a history of cerebrovascular accident or presence of a carotid bruit on examination. To avoid neurologic complications, it’s imperative to get a quick medical history and listen for carotid bruit before initiating carotid sinus massage. If you want to try a vagal maneuver, ask the patient to valsalva.
9. “The young woman had a history of SVT and presented with her usual symptoms of palpitations and lightheadedness. When I spoke with her cardiologist, he recommended amiodarone; the first dose was given in the ED.”
That young woman was pregnant and in her first trimester. Very few medications used to treat SVT are contraindicated in pregnancy, but amiodarone is one of them. While it is very useful to have specialist input, the emergency medicine provider must obtain routine tests that may alter management, even if the specialist does not suggest them – a urine pregnancy test should be ordered in all females of childbearing age, especially if a medication is to be given.
10. “The elderly diabetic woman was on digoxin for previously diagnosed atrial fibrillation. Today she presented with fatigue. Her ECG demonstrated NPJT and I sent a digoxin level which came back mildly elevated. I admitted her to the hospital for close monitoring.”
Her digoxin level wasn’t the only laboratory value that was high, her troponin I was 20. It’s true that she was in NPJT, but she was also having an inferior MI. On further review, her ECG also demonstrated inferior T wave inversions. It’s important to review the entire ECG in a thorough and systematic way. The diagnosis of an SVT does not exclude other more serious diagnoses.
1. Murman DH, McDonald AJ, Pelletier AJ, et al. U.S. Emergency Department Visits for Supraventricular Tachycardia, 1993-2003. Acad Emerg Med. 2007;14(6):578-581. (Retrospective; 550,000 visits related to SVT)
2. Luderitz B, Manz M. Pharmacological Treatment of Supraventricular Tachycardia - the German Experience. Am J Cardiol. Aug 1992;70(5):A66-A74. (Review)
3. Baine WB, Yu W, Weis KA. Trends and outcomes in the hospitalization of older Americans for cardiac conduction disorders or arrhythmias, 1991-1998. J Am Geriatr Soc. Jun 2001;49(6):763-770. (Retrospective; 144,512 discharges)
Emergency Medicine Practice is the only resource that helps emergency medicine practitioners integrate evidence-based decision-making into routine clinical practice. Each single-topic, peer-reviewed monthly issue is exhaustively researched to give the most definitive, up-to-date protocols and advice. Earn up to 48 AMA/ACEP, AAFP prescribed, or AOA Category 2B CME credits—plus 144 CME credits from archived issues. The evidence-based recommendations, abundant clinical pathways, and risk management perspectives will improve your clinical skills—and your confidence—in the ED. Guaranteed.